A patient with asthma who discontinued mepolizumab after nearly 5 years of use was admitted to the hospital, according to the results of a case study published in the European Annals of Allergy and Clinical Immunology.

A never-smoker 64-year-old Caucasian man with severe uncontrolled asthma was enrolled in the MENSA clinical trial and randomly assigned to the treatment group receiving mepolizumab. After the first month of therapy, a clinical improvement was observed, with an improvement in forced expiratory volume in 1 second. After the conclusion of the trial, the patient continued, with subjective and clinical benefit, without exacerbations or systemic steroids needed. After 4 years and 11 months of therapy, with full control of asthma symptoms, no exacerbations, and normal lung function, mepolizumab was discontinued.

After 2 months, the patient exhibited worsening of respiratory symptoms with dyspnea even at rest; wheezing, cough, and nocturnal awakenings resulting from shortness of breath; and a normal hemoglobin saturation. Furthermore, blood eosinophils increased to 820 cells/µL and a lung function test showed a progressive impairment. Oral corticosteroids, aerosolized steroids, and bronchodilators yielded no clinical improvement. The patient was hospitalized, where a bacterial superinfection occurred. The mepolizumab therapy was reinitialized during hospitalization and the patient was discharged. At this time, the patient is receiving regular mepolizumab treatment and remains well controlled without exacerbations.

Related Articles

“The available clinical trials with [mepolizumab] clearly evidenced the efficacy of the biological drug in reducing exacerbations of severe asthma,” the authors wrote. However, they added, “This clinical case is an interesting example of how cautiously [mepolizumab] should be discontinued in clinical practice, being aware of the risk of exacerbations immediately after withdrawal.”

Reference

Bagnasco D, Aloè T, Sclifò F, et al. When to stop biologicals. Severe asthma exacerbation after mepolizumab discontinuation. Eur Ann Allergy Clin Immunol. 2019;51(3):135-137.